Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 60, NWS Wilmington, NC

October 10, 2021

NWS Wilmington, NC issued this small craft advisory at Oct 10, 2021, 3:42 AM EDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2021, 3:42 AM EDT (07:42 UTC)
Expired
Oct 11, 2021, 3:00 AM EDT
In force
23 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

649 
WHUS72 KILM 100742
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
342 AM EDT Sun Oct 10 2021

AMZ250-252-101300-
/O.CON.KILM.GL.W.0005.000000T0000Z-211010T1300Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
342 AM EDT Sun Oct 10 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...North winds 20 to 30 kt with gusts to 35 kt and seas 4 
  to 7 ft expected.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 9 AM EDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AMZ254-256-101545-
/O.NEW.KILM.SC.Y.0060.211010T0742Z-211010T2000Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
342 AM EDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

* WHAT...North winds 15 to 25 kt.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
803 
WHUS72 KILM 101024
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
624 AM EDT Sun Oct 10 2021

AMZ250-252-101300-
/O.CON.KILM.GL.W.0005.000000T0000Z-211010T1300Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
624 AM EDT Sun Oct 10 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...North winds 20 to 30 kt with gusts to 35 kt and seas 4 
  to 7 ft expected.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 9 AM EDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AMZ254-256-101830-
/O.CON.KILM.SC.Y.0060.000000T0000Z-211010T2000Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
624 AM EDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...North winds 20 to 25 kt.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
079 
WHUS72 KILM 101255
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
855 AM EDT Sun Oct 10 2021

AMZ250-252-102100-
/O.EXP.KILM.GL.W.0005.000000T0000Z-211010T1300Z/
/O.EXB.KILM.SC.Y.0060.211010T1300Z-211011T0000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
855 AM EDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...GALE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 6 ft expected.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ254-256-102000-
/O.CON.KILM.SC.Y.0060.000000T0000Z-211010T2000Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
855 AM EDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

9
730 
WHUS72 KILM 101911
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
311 PM EDT Sun Oct 10 2021

AMZ254-256-102015-
/O.CAN.KILM.SC.Y.0060.000000T0000Z-211010T2000Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
311 PM EDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

AMZ250-252-110700-
/O.EXT.KILM.SC.Y.0060.000000T0000Z-211011T0700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
311 PM EDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM EDT MONDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 6 ft.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 3 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

9
111 
WHUS72 KILM 110655
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
255 AM EDT Mon Oct 11 2021

AMZ250-252-110800-
/O.EXP.KILM.SC.Y.0060.000000T0000Z-211011T0700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
255 AM EDT Mon Oct 11 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM EDT EARLY THIS
MORNING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Oct 10, 1:44 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 10, 1:44 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
144 AM EDT Sun Oct 10 2021

.SYNOPSIS...
Scattered showers, with isolated tstorms along the immediate
coast and Atlantic waters, will prevail tonight through Sunday
afternoon. This pcpn is association with a surface low pressure
system meandering offshore from the Carolina Coasts. The low
will lift out of the area during Mon with a drying trend
settling in, with plenty of sunshine and summer-like highs
expected during next week.

&&

.UPDATE...
Marine update...Upgraded SCA to Gale Warning for NC Waters
only...midnight thru 9am Sun. Latest buoy trends and deepening sfc
low moving WNW support short term Gale gusts to 35 kt across the
NC Waters.

POPS and QPF tonight into Sun have been tweaked according to
latest 88D trends and latest progs. Low pressure meandering off
the Carolina Coasts will briefly strengthen in a brief window as
discussed in the near term period. This should swing back pcpn
onshore and a bit further inland and the southern portions
during Sun as the low makes it's closest approach. A brief
Gale or Subtropical Low, either or is not out of the question.
Nevertheless, slightly expanded the hier winds further south but
still will keep then just below SCA criteria across the ILM SC
Waters...other than mentioning FEW gusts to 25 kt. Already
mentioned within the HWO. The SCA has been expanded an extra 6
hrs, now ending at 6 pm Sun. Sfc Temps and to a degree
dewpoints, should not drop much from current values given the
maritime air mass circulation from the sfc low continuing to
swing onshore and across the FA.

&&

.NEAR TERM /THROUGH MONDAY/...
Low pressure east-southeast of Cape Fear is producing gradient winds
around 40 kts about a hundred miles offshore, with a thunderstorm
convection gust of 42kts/49mph measured at Frying Pan buoy around
noon. The low slowly moves northwestward this evening and tonight
before lingering off the Southeast NC coast Sunday and Sunday night.
As an upper low moves overhead tonight, there will be a brief window
where shear disappears when the low may develop subtropical or
tropical characteristics. After that, shear increases as the cutoff
upper low moves southward and the surface low becomes sheared off.
Regardless of any development, the main impacts for our area will be
gusty winds and increased seas for SE NC coastal waters. Coastal
areas of New Hanover and Pender may also be a bit breezy on Sunday
depending on location and strength of the low.

Outside of a few places earlier today that saw a couple of inches of
rain under slow moving storms, including Horry and Brunswick
counties, CWA-wide rainfall past 12 hours has been scarce. Starting
to see scattered light showers develop across central parts of the
CWA and offshore this afternoon. Rain chances continue for the area,
particularly eastern parts, through this evening before tapering off
after sunset. For tonight and Sunday, have mostly kept pops limited
to the Cape Fear region where scattered showers may develop around
the offshore low. QPF is fairly minimal. Temps tonight and tomorrow
will vary depending on cloud coverage, with current forecast
for cooler lows to the west in the low 60s and upper 60s across
Cape Fear. Tomorrow's highs follow similar trend of around 80
for NE SC with a few degrees cooler for SE NC. Min temps Sunday
night forecasted around 65 area wide.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Latest GFS run keeps the non-tropical low quasi-stationary and
relatively close to the coast Monday. To compensate for this, added
in a slight chance of rain for the coastal areas. By Tuesday, the
low moves to the ENE. By this point, mid- and upper-level ridging
builds into the Southeast, which works with a weak surface high,
providing a drying trend through this period. Some moisture in the
lower levels remains, which will introduce a cumulus cloud deck each
day.

Surface high pressure building in from the north brings in some
light NNE flow, which keeps high temperatures around 80. Lows in the
mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Quiet weather continues through the long term forecast period,
dominated by weak high pressure to the north and west of the area,
and ridging aloft. Next system potentially approaches by next week,
as a cold front tries to push through. The GFS is the fastest with
this progression, by far. If that solution verifies, this brings a
chance of showers and storms by Saturday. However, if the ECMWF and
CMC solutions verify, this delays the progression of the front.
Split the difference and just provided a slight chance of showers
for next Saturday.

The airmass modifies, bringing high temperatures into the mid 80s,
some 8-10 degrees above normal for mid-October. Lows again linger in
the mid 60s.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Expect MVFR to IFR cigs to impact the area through morning with
northerly flow around low pressure just offshore. -SHRA will
also impact mainly ILM. KILM will have the best chances for
-SHRA through the day. Coastal sites will also see occasional
 wind gusts in the 20-25kt range, strongest KILM given proximity
 to offshore low pressure. Potential for CIGS to lift to VFR
 esp. inland sites through the afternoon and early evenint.

Extended Outlook...Potential for MVFR to IFR CIGS again
tonight/early Monday but improvement to VFR expected later
Monday. VFR expected to dominate Tuesday through Thursday with
high pressure, though some early morning fog/stratus possible
with light winds setting up.

&&

.MARINE...
Through Sunday Night...Hazardous marine conditions expected tonight
through Sunday, particularly for SE NC waters, as low pressure
approaches from the SE strengthening slightly tonight and lingering
off SE NC coast through tomorrow. For SE NC coastal waters through
Sunday morning, expect northerly winds sustained around 20-25 kts
with gusts approaching 30 kts, and seas 4-6 ft. NE SC will be only
slightly calmer, with north winds 15-20 kts, and gusts to 25 kts,
and seas 2-5 ft. Conditions will slowly improve late tomorrow
morning and early afternoon, with north winds 10-15 kts forecasted
for Sunday night for NE SC and SE NC coastal waters and seas 2 to 4
ft.

Monday through Thursday...Northerly flow around 10kts will be the
theme during the day, before becoming more variable at 5kts during
nighttime. Non-tropical low pressure lingers Monday, which brings a
little extra swell to the area, with 1-2ft seas at the coast, and 3-
4ft seas out 20nm from shore. By Tuesday, low pressure exits off to
the ENE, bringing seas down to 1-2ft at the coast and 2-3ft away
from shore. This pattern lasts through the rest of the extended
marine forecast period.

&&

.TIDES/COASTAL FLOODING...
Lagging new moon planetary pull and increasing ocean wave
energy will bring east-facing beaches close to minor tidal
flooding with tomorrow's late morning high tide. Could see
slightly higher than forecasted levels at New Hanover and
Pender beaches depending on how the low pressure offshore
develops over the next 24 hours. Lower Cape Fear River at
Downtown Wilmington forecasted to reach minor flooding
tomorrow and again Monday during midday high tides.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Warning until 9 AM EDT this morning for AMZ250-252.

&&

SYNOPSIS...ILM
UPDATE...DCH
NEAR TERM...VAO
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...MCW
MARINE...IGB/VAO
TIDES/COASTAL FLOODING...ILM
Hazardous weather outlook, Oct 9, 11:49 PM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Wilmington NC
1149 PM EDT Sat Oct 9 2021

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-110400-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
1149 PM EDT Sat Oct 9 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-110400-
Inland New Hanover-
1149 PM EDT Sat Oct 9 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor tidal flooding along the banks of the Lower Cape Fear River,
and the creeks and streams that flow into it, expected again during
the early Sunday afternoon high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110400-
Coastal Pender-Coastal New Hanover-
1149 PM EDT Sat Oct 9 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT SUNDAY
THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Minor coastal flooding possible again during the high tide late
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-110400-
Coastal Horry-Coastal Georgetown-
1149 PM EDT Sat Oct 9 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding possible again during the high tide late
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-110400-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
1149 PM EDT Sat Oct 9 2021

...GALE WARNING IN EFFECT UNTIL 9 AM EDT SUNDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-110400-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1149 PM EDT Sat Oct 9 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Small Craft Advisory Conditions possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory Conditions possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-110400-
Coastal Brunswick-
1149 PM EDT Sat Oct 9 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding possible during the high tide late Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 11:36 PM EDTGale WarningILM9 hr
Oct 10, 3:32 AM EDTCoastal Flood AdvisoryILMNew Hanover, Pender12 hr

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.